Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Medford, OR

July 6, 2017Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Jul 6, 2017, 2:42 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Jul 6, 2017, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2017, 2:42 AM PDT (09:42 UTC)
In effect from
Jul 6, 2017, 2:00 PM PDT
Expired
Jul 6, 2017, 9:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS86 KMFR 060942
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
242 AM PDT Thu Jul 6 2017

...Strong gusty winds and low humidity again this afternoon and
evening...

ORZ624-062230-
/O.UPG.KMFR.FW.A.0002.170706T2100Z-170707T0400Z/
/O.NEW.KMFR.FW.W.0005.170706T2100Z-170707T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
242 AM PDT Thu Jul 6 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONE 624...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM PDT
this evening. The Fire Weather Watch is no longer in effect. 

* Affected area: In South Central OR...Southeastern portion of
  Fire Weather Zone 624. 

* Counties affected: In South Central OR...Klamath...Lake.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: as low as 10 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create 
extreme fire growth potential. 

&&

$$

CAZ280-281-285-062230-
/O.UPG.KMFR.FW.A.0002.170706T2100Z-170707T0400Z/
/O.NEW.KMFR.FW.W.0005.170706T2100Z-170707T0400Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Modoc County Except for the Surprise Valley-
242 AM PDT Thu Jul 6 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW
HUMIDITY FOR FIRE WEATHER ZONES 280 281 AND 285...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM PDT
this evening. The Fire Weather Watch is no longer in effect. 

* Affected area: In Northern CA...Areas in and around Scott Valley
  in Fire Weather Zone 280...Shasta Valley in Fire Weather Zone
  281...Fire Weather Zone 285. 

* Counties affected: In Northern CA...Modoc and Siskiyou.

* Wind: South to Southwest 10 to 20 mph with gusts up to 35 mph.

* Humidity: 10 to 15 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create 
extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/medford
2 follow-up statements
625 
WWUS86 KMFR 062156
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
256 PM PDT Thu Jul 6 2017

...Strong gusty winds and low humidity again this afternoon and
evening...

ORZ624-070400-
/O.CON.KMFR.FW.W.0005.000000T0000Z-170707T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
256 PM PDT Thu Jul 6 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR 
COMBINATION OF STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE
624...

* Affected area: In South Central OR...Southeastern portion of 
  Fire Weather Zone 624.

* Counties affected: In South Central OR...Klamath...Lake.

* Wind: South 10 to 20 mph with gusts up to 35 mph.

* Humidity: as low as 10 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

&&

$$

CAZ280-281-285-070400-
/O.CON.KMFR.FW.W.0005.000000T0000Z-170707T0400Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Modoc County Except for the Surprise Valley-
256 PM PDT Thu Jul 6 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR 
COMBINATION OF STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 280 281 AND 285...

* Affected area: In Northern CA...Areas in and around Scott
  Valley in Fire Weather Zone 280...Shasta Valley in Fire 
  Weather Zone 281...Fire Weather Zone 285. 

* Counties affected: In Northern CA...Modoc and Siskiyou.

* Wind: South to Southwest 10 to 20 mph with gusts up to 35 mph.

* Humidity: 10 to 15 percent.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/medford
328 
WWUS86 KMFR 070409
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
909 PM PDT Thu Jul 6 2017

CAZ280-281-285-ORZ624-070515-
/O.EXP.KMFR.FW.W.0005.000000T0000Z-170707T0400Z/
Western Klamath National Forest-
Central Siskiyou County Including Shasta Valley-
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
909 PM PDT Thu Jul 6 2017

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONES 280...281...285 AND 624...

Winds will continue to decrease and humidities rise through the
evening, thus the Red Flag Warning has been allowed to expire. 

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 5, 10:41 PM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 5, 10:41 PM PDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
1041 PM PDT Wed Jul 5 2017

.AVIATION...06/06Z TAF CYCLE...VFR will continue through the TAF
period over most of the area including KMFR and KLMT. Stratus with
MVFR Cigs remains along the coast and will likely lower to IFR
overnight. Stratus is also expected to push into the Umpqua Basin
and reach KRBG by dawn. -Wright

&&

.PREV DISCUSSION... /Issued 853 PM PDT Wed Jul 5 2017/

DISCUSSION...An update to the forecast is not necessary. The 18Z
model data is consistent with the forecast. The short term
forecast is unlikely to change and day-to-day conditions are
changing little with hot and dry conditions inland, and night and
morning low clouds and fog near the coast. A focus for the night
shift will be on any alteration to the pattern early next week.
The eastward movement of the offshore trough may bring slight
cooling but the development of any afternoon/evening instability
still looks unlikely.

MARINE...Updated 830 PM PDT Wednesday, 5 July 2017...Patchy fog
is expected north of Cape Blanco tonight into Thursday morning.
Light northerly flow will increase later Thursday and further on
Friday afternoon as the thermal trough strengthens. Winds may
increase even further Monday afternoon with gales possible south
of Cape Blanco and Small Craft Advisory conditions north of the
Cape. SK/DW

PREV DISCUSSION... /Issued 525 PM PDT Wed Jul 5 2017/

Observations...Latest visible satellite shows two fires starting
to burn in Siskiyou county. In addition, we can see some onshore
flow near North Bend keeping the low level stratus locked in at
the North Bend airport, which will likely stay locked in through
the evening. In addition, the observed pressure gradients are
showing 8.8mb from Brookings to Medford. As a side note, as of 2pm,
Medford appears to be a local minima in mean sea level pressure
around our region right now, including Redding, CA. This suggests
that there is some strong terrain driven flow in the Shasta and
Rogue valleys respectively.

Overall picture...A broad area of high pressure along with a low
in the Gulf of Alaska will be the large scale features in the
forecast for the next few days. We're watching a short wave move
through central California along the ridge of high pressure during
Wednesday evening. This wave could kick off storms this afternoon
and is discussed a bit more detail in the last paragraph. A
thermal trough will build and shift off shore Friday evening into
Saturday morning.

Winds... will remain relatively strong this afternoon and evening
near the Scott valley, Shasta valley and East side. As for
tomorrow, the models are showing the 25-35kt 700 mb winds shifting
south over Siskiyou county. It's still possible to see some
strong winds over the East side tomorrow, but our main concern are
the valleys in Siskiyou counties.

Thunderstorms...we removed the slight chance for thunderstorms in
the northern Cascades for Wednesday and Thursday. The GFS and
ECMWF were showing some moist convection over the northern
Cascades, but all the convection allowing models were keeping
things dry, hence why we decided to remove storms from the
Cascades. Felt that the short wave moving in around 8pm wouldn't
be enough to initiate convection since we'll be losing some
surface heating and terrain driven convergence around that time.

Temperatures... Above normal temperatures will continue through
the week. Some cooler air attempts to move into our CWA Friday
and Saturday as temperatures "fall" into the lower 90's, which is
still above average. However, temperatures will then rebound next
week staying in that 10 degrees above average area.

-Smith

FIRE WEATHER...Updated 300 PM Wednesday, 5 July 2017...The overall
pattern won't chance much through Thursday. A four corners ridge
remains in place with an upper low centered near 50N and 140W. The
net result will be a southwest flow over our region. Afternoon
mixing is expected to be around 11000 ft AGL for west side and 7000
ft AGL east of Cascades), and this could allow stronger winds to
reach the surface late this afternoon into this evening for most of
the east side zones. Therefore the Red Flag warning for gusty winds
and low RH will remain.

On Thursday, the humidity will still hover in the 10-15 percent
range, but winds are not expected to be as strong as this
afternoon (about 3 mph less on average Thursday afternoon). One area
that comes close to warning criteria is eastern 624 from Bonanza and
Sprague River east through Lakeview, as well as the southern half of
the Shasta Valley and Modoc County. Also fire zone 280 between Etna
and Greenview could get gusty south winds. Winds appear much less in
the Tulelake and Medicine Lake area. Confidence is not high enough
to upgrade the Fire Weather Watch for Thursday afternoon. The watch
is for similar areas as today, except we will add portions of fire
zone 280 around Etna and exempt fire zone 284 for Thursday
afternoon. Please see RFWMFR for more details.

Thunderstorms...the decision was made to remove any mention of
thunder for this evening. The instability is there, but there is no
trigger and mid level moisture is lacking. In addition there's also
a cap which should be strong enough to keep storms from developing.
Most likely we'll see building cumulus along the Cascades from
Crater Lake north. Meanwhile the latest water vapor image shows
moisture moving north near the Bay Area which is a little further
west than what the models show. Taking the models at face value
shows the bulk of the mid level moisture moving just east of our
area tonight. Thursday, the bulk of the moisture is expected to be
centered in the Sierra Nevada and also east of our area. In our area
moisture will be limited, so were not expecting any thunderstorms.
-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ624-625.

CA...Fire Weather Watch from Thursday afternoon through Thursday
     evening for CAZ280-281-285.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:27 PM PDTSmall Craft AdvisoryMFR12 days

Nearby

Red Flag Warnings in California, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.